French pharmaceutical giant Sanofi-Aventis (S.A.) is recalling their Auvi-Q and Allerject auto-injectors in the United States (U.S.) and Canada, respectively for potentially inaccurate doses. Used for the treatment of anaphylaxis, a life-threatening allergic reaction, an inaccurate dose administered could be fatal.
On Oct. 28, Sanofi U.S. released the recall statement of Auvi-Q. The action involved pulling out all products covering both 0.15 mg and 0.3 mg varieties among consumers, retailers and hospitals. The recalled Auvi-Q batches include lot number 2299596 through 3037230 with expirations dates covering March 2016 through December 2016.
As of Oct. 26, Sanofi U.S. listed a total of 26 documented cases of supposed device failure out of an estimated 2,784,000 units across North America. To date, the company confirmed that no death reports have been received in the U.S. Sanofi is keeping the U.S. Food and Drug Administration (FDA) up to date with the recall endeavors, which approved Auvi-Q in August 2012.
In Canada, the recall statement was also released on Oct. 28 for the pull out of Allerject, its Canadian counterpart. So far, the Canadian headquarters received nine cases of alleged device malfunctions from an estimated 492,000 units across the country.
In the documented reports, patients experienced hypersensitivity reaction. The French company noted that none of the device malfunctions cases have been confirmed.
"As this is a life-saving device, it is important that consumers understand not only to return the recalled device, but to get a replacement epinephrine auto-injector first," a Sanofi spokeswoman said in an emailed statement.
In both countries, customers are advised to reach their healthcare providers immediately to procure a substitute epinephrine auto-injector. However, since anaphylaxis could develop rapidly, customers should only use the Sanofi epinephrine auto-injectors if not substitute device is at hand and should call 911 or medical emergency services right away.
Customers are also advised to see their doctors should they experience hypersensitivity or any problems associated with the auto-injectors.